Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 219, NWS Aberdeen, SD

August 10, 2016Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2016, 6:34 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 6:34 PM CDT (23:34 UTC)
Expired
Aug 10, 2016, 6:51 PM CDT
In force
17 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
2872 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS53 KABR 102334
SVRABR
SDC075-117-110015-
/O.NEW.KABR.SV.W.0219.160810T2334Z-160811T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTH CENTRAL JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM CDT/615 PM MDT/

* AT 634 PM CDT/534 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  VAN METRE...OR 17 MILES NORTH OF MURDO...MOVING NORTHEAST AT 25
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WENDTE AROUND 555 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4402 10073 4413 10093 4441 10070 4425 10046
TIME...MOT...LOC 2334Z 216DEG 20KT 4414 10077 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE
2 follow-up statements
449 
WWUS53 KABR 102336
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT WED AUG 10 2016

SDC075-117-110015-
/O.CON.KABR.SV.W.0219.000000T0000Z-160811T0015Z/
STANLEY SD-JONES SD-
636 PM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTH CENTRAL STANLEY AND NORTH CENTRAL JONES
COUNTIES...

AT 636 PM CDT/536 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
VAN METRE...OR 18 MILES NORTH OF MURDO...MOVING NORTHEAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  WENDTE AROUND 600 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4402 10073 4413 10093 4441 10070 4425 10046
TIME...MOT...LOC 2336Z 216DEG 20KT 4415 10076 

HAIL...1.75IN
WIND...60MPH
 
$$

WISE
128 
WWUS53 KABR 102351
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT WED AUG 10 2016

SDC075-117-110001-
/O.CAN.KABR.SV.W.0219.000000T0000Z-160811T0015Z/
STANLEY SD-JONES SD-
651 PM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STANLEY AND
NORTH CENTRAL JONES COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT/700 PM
MDT/ FOR CENTRAL SOUTH DAKOTA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.

LAT...LON 4402 10073 4413 10093 4441 10070 4425 10046
TIME...MOT...LOC 2350Z 216DEG 20KT 4422 10069 

$$

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:28 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 3:28 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
328 PM CDT WED AUG 10 2016

.SHORT TERM...(This Evening through Friday Night)
Issued at 328 PM CDT WED AUG 10 2016

The first round of convection quickly getting going on the WAA along
the ND/SD border has mainly stayed to the north, and been limited
across SD through 1945Z. Will continue to monitor as several
boundaries are now set up across the CWA. This primes us for later
this afternoon. Continue to have Severe Thunderstorm watch 439 in
effect until 8pm CDT this evening. Starting to see more cells
rapidly pop up east of ABR just before 20Z as the heat index values
rise above 100 across much of the area, with the dewpoint already up
to 75 at ABR. Small scale models have been of little help this
afternoon. The HiRes-ARW was one of the most promising solutions,
but had a bowing feature over northeastern SD at this time. Will
continue to monitor the current trends.

The second round of convection should be centered closer to the sfc
low southwest of PIR. Timing is still a concern with the evening
convection, but wind and hail look to be the main threats. Much of
the area also remains in the 5% tornado area, or probability of a
tornado within 25 miles of a point. Good shear and an intensifying
LLJ will be the story tonight. DCAPE values will be over 1000j/kg.
Am also concerned about the heavy rain potential with any stronger
storms as PW values are closer to 2-2.25in along northern SD and
eastern SD/west central MN through around 09Z. Consensus is to have
the thunderstorm activity restricted to the eastern third of the CWA
after 06Z Thursday, as the low slow moving sfc low slides to our
southeast counties by daybreak Thursday. Still have slow chance pops
going through the day over eastern SD and west central MN, but
severe potential will be off to our southeast during the day
Thursday.

Otherwise through Friday night, the trend will be slowly increasing
pressure with temperatures returning to near normal values Thursday
and Friday afternoon on northerly winds on the back side of the low.

.LONG TERM...(Saturday through Wednesday)
Issued at 328 PM CDT WED AUG 10 2016

An upper trough will finish exiting to the northeast on Saturday. A
broad ridge will build in for the start of next week. However, by
Monday night weak sfc low pressure and a few weak shortwaves will
traverse the Dakotas. At the moment, the energy does not seem
sufficient to overcome drier air near the sfc so pops remain low in
the forecast. Cannot completely rule out a shower or two Mon through
Wednesday. Temperatures will rise into the upper 80s to lower 90s
under the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1238 PM CDT WED AUG 10 2016

An area of low pressure will be affecting the region today and
tonight. There will be two rounds of storms. The first round
associated with a warm front will mainly affect KABR and possibly
KATY this afternoon. The second round will begin this evening as
the cold front sweeps through and will impact all sites from west
to east between 23z and 12z. VFR conditions are expected at all
sites with the exception of KATY which is struggling to clear out
some patchy stratus. VSBY and cigs may fall to MVFR/IFR in
stronger thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ006-010-
     016>018-033>037-045-048-051.

MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Aug 10, 4:10 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CDT WED AUG 10 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
410 AM CDT WED AUG 10 2016 /310 AM MDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EARLY THIS MORNING...SCATTERED STORMS WILL CONTINUE TO MOVE ACROSS
THE NORTHERN TIER OF SOUTH DAKOTA. THE RISK FOR SEVERE WEATHER IS
LOW.

LOW PRESSURE WILL DEVELOP TO OUR WEST TODAY...DRAWING A SECOND
SURGE OF HOT AIR INTO THE REGION. THIS WILL COMBINE WITH OUR HUMID
CONDITIONS RESULTING IN HEAT INDEX VALUES BETWEEN 95 AND 105
DEGREES THIS AFTERNOON.

THIS EVENING WE WILL ALSO SEE ADDITIONAL THUNDERSTORM ACTIVITY IN
THE VICINITY OF THE LOW PRESSURE AS IT MOVES INTO CENTRAL SOUTH
DAKOTA. STORMS WILL PROCEED TO THE EAST AHEAD OF A COLD FRONT.
STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS
THE MAIN THREAT. CANT RULE OUT A TORNADO OR TWO AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND OVERNIGHT.

CONNELLY

In the hours before

Special weather statement, Aug 10, 5:44 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
544 PM CDT WED AUG 10 2016

SDZ045-102330-
JONES SD-
544 PM CDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES COUNTY UNTIL 630 PM
CDT...

AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MURDO...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4386 10074 4393 10093 4413 10086 4404 10059
TIME...MOT...LOC 2244Z 204DEG 12KT 4397 10080

WISE
Local storm report, Aug 10, 6:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     1 WSW SUMMIT            45.30N 97.05W
08/10/2016  M71 MPH          ROBERTS            SD   MESONET

            AT SUMMIT RWIS. ALSO RECEIVED A REPORT ON
            SOCIAL MEDIA OF PEA-MARBLE SIZED HAIL AT
            SAME TIME.

&&

SRF
Local storm report, Aug 10, 6:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 WNW SUMMIT            45.31N 97.06W
08/10/2016  E1.00 INCH       ROBERTS            SD   CO-OP OBSERVER

            .

&&

KG
Local storm report, Aug 10, 6:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     3 ESE SUMMIT            45.29N 96.98W
08/10/2016  M52 MPH          GRANT              SD   TRAINED SPOTTER

            DIME SIZE HAIL ALSO OCCURRING.

&&

SRF
Local storm report, Aug 10, 6:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             7 N JAVA                45.61N 99.89W
08/10/2016  E1.75 INCH       CAMPBELL           SD   PUBLIC

            .

&&

KG
Local storm report, Aug 10, 6:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 N TWIN BROOKS         45.23N 96.79W
08/10/2016  M61 MPH          GRANT              SD   STORM CHASER

            .

&&

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:35 PM CDTSpecial Weather StatementABRCampbell25 min
Aug 9, 10:09 PM CDTSevere Thunderstorm WarningABRCorson51 min
Aug 9, 10:16 PM CDTSevere Thunderstorm WarningABRCampbell44 min
Aug 9, 10:45 PM CDTSevere Thunderstorm WarningABRCorson, Dewey60 min
Aug 9, 10:53 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson52 min
Aug 9, 11:09 PM CDTTornado WarningABRCampbell, McPherson51 min
Aug 9, 11:43 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth47 min
Aug 9, 11:45 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Aug 9, 11:54 PM CDTTornado WarningABRCampbell, McPherson41 min
Aug 10, 12:00 AM CDTSevere Thunderstorm WarningABRCorson, Dewey45 min
Aug 10, 12:17 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more43 min
Aug 10, 12:33 AM CDTSevere Thunderstorm WarningABRMcPherson42 min
Aug 10, 12:53 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth67 min
Aug 10, 1:19 AM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Walworth41 min
Aug 10, 1:34 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson56 min
Aug 10, 1:53 AM CDTSevere Thunderstorm WarningABREdmunds, Walworth40 min
Aug 10, 2:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds40 min
Aug 10, 2:18 AM CDTSevere Thunderstorm WarningABRBrown, Day, Grant, Marshall, Roberts, Spink57 min
Aug 10, 2:27 AM CDTAreal Flood WarningABRCampbell, McPherson6 hr
Aug 10, 2:40 AM CDTTornado WarningABRMarshall, Roberts35 min
Aug 10, 3:00 AM CDTSpecial Weather StatementABRMcPherson30 min
Aug 10, 3:06 AM CDTSevere Thunderstorm WarningABRRoberts54 min
Aug 10, 3:33 AM CDTSpecial Weather StatementABRMcPherson42 min
Aug 10, 4:02 AM CDTSpecial Weather StatementABRBrown28 min
Aug 10, 3:50 PM CDTSevere Thunderstorm WarningABRDay40 min
Aug 10, 4:03 PM CDTSevere Thunderstorm WarningABRBrown, Day42 min
Aug 10, 4:27 PM CDTSevere Thunderstorm WarningABRDay, Marshall48 min
Aug 10, 4:33 PM CDTSevere Thunderstorm WarningABRDay, Marshall42 min
Aug 10, 4:44 PM CDTSevere Thunderstorm WarningABRDay, Roberts46 min
Aug 10, 5:07 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts38 min
Aug 10, 5:15 PM CDTSpecial Weather StatementABRWalworth45 min
Aug 10, 5:20 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth11 min
Aug 10, 5:37 PM CDTFlash Flood WarningABRDay6 hr
Aug 10, 5:44 PM CDTSpecial Weather StatementABRJones46 min
Aug 10, 5:44 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts32 min
Aug 10, 5:47 PM CDTSevere Thunderstorm WarningABRJones22 min
Aug 10, 6:00 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth45 min
Aug 10, 6:03 PM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts42 min
Aug 10, 6:30 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth45 min
Aug 10, 6:39 PM CDTSevere Thunderstorm WarningABRGrant, Roberts37 min
Aug 10, 6:49 PM CDTSpecial Weather StatementABRCampbell41 min
Aug 10, 6:49 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.